Acetaminophen safety: Be cautious but not afraid

Published: December, 2013

Cold, cough, and flu season is a good time to revisit the risks of acetaminophen—the pain and fever reliever in Tylenol and many other over-the-counter medications. Billions of doses of acetaminophen are consumed safely every year, but deaths still occur from accidental overdoses and thousands of people end up in the emergency room. More than 600 products contain acetaminophen, and inadvertently combining them can nudge you into the red zone.

"People don't realize that these doses all add up, and before you know it you've exceeded the recommended dose of acetaminophen," says Dr. Melisa Lai Becker, instructor in medicine at Harvard Medical School and a specialist in emergency medicine and toxicology at Harvard-affiliated Cambridge Health Alliance.

To continue reading this article, you must log in.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise

New subscriptions to Harvard Health Online are temporarily unavailable. Click the button below to learn about our other subscription offers.

Learn More »